Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Des Moines, IA

April 30, 2003Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2003, 6:51 PM CDT for Decatur County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 6:51 PM CDT (23:51 UTC)
Expired
Apr 30, 2003, 7:45 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 302350
SVRDMX
IAC007-010045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 745 PM CDT

* AT 647 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF PLANO...OR ABOUT 35 MILES WEST
  OF OTTUMWA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES NORTH OF MYSTIC AROUND 655 PM...
  4 MILES NORTH OF RATHBUN AROUND 705 PM...
  6 MILES NORTH OF UDELL AROUND 715 PM AND
  4 MILES NORTH OF UNIONVILLE AROUND 720 PM.

ANOTHER SEVERE THUNDERSTORM WILL APPROACH PLANO IN WESTERN APPANOOSE 
COUNTY AROUND 7 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY EVENING FOR
SOUTHERN IOWA.

LAT...LON 4089 9309 4065 9307 4064 9265 4088 9266

KINNEY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:25 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 30, 3:25 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED APR 30 2003

SHORTER TERM...EYES ARE ON THE SVR THREAT WHICH IS BUILDING ALG AND
S OF THE WRMFNT. FNT LOCATED FM LOW IN XTRM SERN NEB THEN EWD ACRS
THE NRN TIER OF COUNTIES IN NRN MO. WL TREND ALG WITH THE RUC NXT
18-24 HRS WHICH HAS PRIMARY CONVECTION FOCUS OVR THE SERN HALF OF
THE FA. MRNG H8 FNT WL LIKELY COME INTO PLAY OVRNGT AS WELL WHICH IS
SITUATED FARTHER TO THE N ESTIMATED FM OMA-FOD-DBQ. ANY ERLY MRNG
ACTIVITY SHOULD BE EAST OF A ALO-LWD LN BY 09Z. TMPS ABT AS
PREVIOUSLY FCST NXT FEW DAYS. GRDLY IMPVG WX TMR WITH A DECENT WX
DAY FRI AND INTO SAT UNDER S/W RDGG ALF.

LONGER TERM...NXT MAJOR S/W ARRIVES SUN WHICH HAS BEEN RELATIVELY
CONSISTENT THE PAST COUPLE OF RUNS. ENSEMBLES AND CANADIAN SUPPORT
INCRG PCPN CHC BY SUN..LASTING INTO ERLY TUE. TMPS DAY3-7 NOT CHGD
MUCH FM PREV FCSTS.

.DSM...NONE

MYERS
Hazardous weather outlook, Apr 30, 11:27 AM CDT, 7 hours 24 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1127 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

...SCATTERED SEVERE THUNDERSTORMS LIKELY AFTER 2 PM IN CENTRAL AND
SOUTHERN IOWA...

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN
HALF OF CENTRAL IOWA...MAINLY ALONG AND SOUTH OF TAMA...AMES...AND
ATLANTIC...WITH A SLIGHT RISK ACROSS NORTH CENTRAL IOWA.  THREATS
INCLUDE SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF VERY LARGE HAIL
GREATER THAN 1 INCH...DAMAGING WIND...AND ISOLATED TORNADOES.  RAPID
THUNDERSTORM DEVELOPMENT IS ANTICIPATED  BETWEEN 2 AND 4 PM
IN WEST CENTRAL AND SOUTHWEST IOWA...SPREADING ACROSS THE REMAINDER
OF CENTRAL AND SOUTH CENTRAL IOWA LATE THIS AFTERNOON AND EARLY
EVENING.

A WARM FRONT WILL MOVE FROM NORTHERN MISSOURI TO NEAR CRESTON...DES
MOINES AND ALONG THE INTERSTATE 80 CORRIDOR EAST OF DES MOINES BY
MID AFTERNOON.  VERY UNSTABLE AIR SOUTH OF THE FRONT WILL DEVELOP
COMBINED WITH ALREADY FAVORABLE WIND SHEAR PROFILES SHOULD CREATE A
DANGEROUS SEVERE WEATHER THREAT AS THUNDERSTORMS RAPIDLY DEVELOP AND
BECOME SEVERE.  ISOLATED TORNADOES ARE ALSO POSSIBLE...ALONG OR NEAR
STORMS ALONG THE WARM FRONT...AND NEAR STORMS THAT FORM CLOSE TO A
LOW PRESSURE CENTER MOVING INTO SOUTHERN IOWA THIS EVENING.

ADDITIONAL HEAVY RAINFALL MAY POSE A LOCAL URBAN FLOODING THREAT
...MAINLY ACROSS AREAS THAT RECEIVED HEAVY RAINFALL THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY OVER CENTRAL IOWA WILL
COME LATE SUNDAY THROUGH THROUGH TUESDAY.  A SLIGHT RISK OF SEVERE
WEATHER EXISTS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

MID IOWA SKYWARN...SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD
PREPARE FOR ACTIVATION THIS AFTERNOON AND EVENING FOR AN ACTIVE
SEVERE WEATHER EVENT.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KULA

In the hours before

Local storm report, Apr 30, 6:20 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0620 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    NW BUSSEY                 IA   1.75 IN HAIL
04/30/03   MARION

0554 PM    NW BUSSEY                 IA   DOWNBURST
04/30/03   MARION                         REPORTED BY STORM SPOTTER.

0619 PM    9 SW OSKALOOSA            IA   1.00 IN HAIL
04/30/03   MAHASKA

MR
Local storm report, Apr 30, 6:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0621 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    ALBIA                     IA   1.75 IN HAIL
04/30/03   MONROE

MR
Local storm report, Apr 30, 6:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0627 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    NW BUSSEY                 IA   DOWNBURST
04/30/03   MARION                         REPORTED BY SPOTTER.

MR
Local storm report, Apr 30, 6:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0636 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    6 W CHILLICOTHE           IA   FX TORNADO
04/30/03   MONROE                         BRIEF 2 MINUTE TORNADO
                                          TOUCHDOWN.

MR
Local storm report, Apr 30, 6:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0642 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    8 W CHILLICOTHE           IA   FX TORNADO
04/30/03   MONROE                         BRIEF 2 MINUTE TOUCHDOWN.

0630 PM    8 W CHILLICOTHE           IA   FX TORNADO
04/30/03   MONROE                         BRIEF 2 MINUTE TOUCHDOWN.

MR
Local storm report, Apr 30, 6:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0650 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    CHILLICOTHE               IA   0.75 IN HAIL
04/30/03   WAPELLO                        REPORTED BY TRAINED
                                          SPOTTER.

0637 PM    5 SSW BENTON              IA   0.75 IN HAIL
04/30/03   RINGGOLD

0637 PM    5 SSW BENTON              IA   0.75 IN HAIL
04/30/03   RINGGOLD                       REPORTED BY TRAINED
                                          SPOTTER.

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:34 PM CDTSevere Thunderstorm WarningDMXCrawford26 min
Apr 29, 9:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll47 min
Apr 30, 12:01 AM CDTSevere Thunderstorm WarningDMXPolk29 min
Apr 30, 3:06 AM CDTSevere Thunderstorm WarningDMXAdair24 min
Apr 30, 6:02 AM CDTSevere Thunderstorm WarningDMXJasper28 min
Apr 30, 7:14 AM CDTSevere Thunderstorm WarningDMXDallas, Polk31 min
Apr 30, 7:45 AM CDTSevere Thunderstorm WarningDMXMadison, Warren30 min
Apr 30, 7:47 AM CDTSevere Thunderstorm WarningDMXMadison, Warren28 min
Apr 30, 7:49 AM CDTSevere Thunderstorm WarningDMXPolk26 min
Apr 30, 4:58 PM CDTSevere Thunderstorm WarningDMXWapello32 min
Apr 30, 5:27 PM CDTSevere Thunderstorm WarningDMXRinggold33 min
Apr 30, 5:38 PM CDTSevere Thunderstorm WarningDMXMonroe37 min
Apr 30, 5:44 PM CDTSevere Thunderstorm WarningDMXLucas46 min
Apr 30, 5:55 PM CDTTornado WarningDMXMonroe50 min
Apr 30, 5:57 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion63 min
Apr 30, 5:59 PM CDTSevere Thunderstorm WarningDMXDecatur31 min
Apr 30, 6:10 PM CDTSevere Thunderstorm WarningDMXWayne35 min
Apr 30, 6:22 PM CDTTornado WarningDMXWapello53 min
Apr 30, 6:23 PM CDTSevere Thunderstorm WarningDMXRinggold52 min
Apr 30, 6:30 PM CDTSevere Thunderstorm WarningDMXLucas45 min
Apr 30, 6:40 PM CDTSevere Thunderstorm WarningDMXMonroe65 min
Apr 30, 6:44 PM CDTSevere Thunderstorm WarningDMXWayne46 min
Apr 30, 6:50 PM CDTFlash Flood WarningDMXLucas, Mahaska, Marion, Monroe6 hr
Apr 30, 6:50 PM CDTSevere Thunderstorm WarningDMXAppanoose55 min
Apr 30, 6:54 PM CDTSevere Thunderstorm WarningDMXCass36 min
Apr 30, 6:57 PM CDTTornado WarningDMXDecatur, Ringgold48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.